Texas, 2008

Wildfire in Texas, February 6 to 7, 2008

February 6 to 7, 2008 · NWS CRP · 2 events in 2 counties and zones

The 3000 acre King-Ranch/Laureles fire began as a prescribed burn on the King Ranch before control was lost as winds shifted. 930) and burned into Nueces county 5 miles south of Corpus Christi.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The 3000 acre King-Ranch/Laureles fire began as a prescribed burn on the King Ranch before control was lost as winds shifted. The fire began near Farm to Market 70, five miles east of Highway 285 (N 27 35.274 W 97 21.930) and burned into Nueces county 5 miles south of Corpus Christi. Two homes were threatened and saved. Extensive media coverage occurred due the proximity to Corpus Christi and smoke from the wildfire affecting the south side of the city of Corpus Christi. Two Texas Military Forces UH-60 Helicopters, two Texas Forest Service Air Attack Teams, and two TFS dozer strike teams, along with local fire departments, responded to the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 6, 2:48 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 6, 2:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
248 PM CST WED FEB 6 2008

.SHORT TERM...VERY QUIET WEATHER THROUGH THE SHORT TERM. A VERY
DRY AIRMASS ACROSS SOUTH TEXAS ATM WILL MAKE FOR COOL TEMPERATURES
TONIGHT UNDER NEAR IDEAL RADIATING CONDITIONS.

A WEAK BOUNDARY WILL PUSH THROUGH THE AREA THURSDAY AS SURFACE
LOW PRESSURE TRACKS ALONG THE RED RIVER. WITH VIRTUALLY NO
MOISTURE TO WORK WITH...THIS FRONT WILL BE LITTLE MORE THAN A
WINDSHIFT...WITH JUST A FEW CLOUDS AROUND TO MARK ITS PASSAGE. THE
FRONT ITSELF BECOMES NEARLY INDISTINGUISHABLE THURSDAY NIGHT.
THERMAL PROFILES INDICATE OVERNIGHT LOWS INTO FRIDAY MORNING A FEW
DEGREES ABOVE TONIGHT...BUT THINK GFS MINS ARE ONCE AGAIN TOO
WARM FOR THIS AIRMASS...SO HAVE OPTED MUCH CLOSER TO THE NAM
GUIDANCE.

&&

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD WITH SLACKENING
WINDS OVERNIGHT. WINDS WILL TURN NORTHWEST THURSDAY BEHIND A WEAK
FRONTAL PASSAGE.

&&

.MARINE...WINDS AND WAVES CONTINUE TO DIMINISH AS THE PRESSURE
GRADIENT RELAXES. EXPECT THE SCA FOR OFFSHORE AREAS TO EXPIRE ON
TIME EARLY THIS EVENING.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...THE DRY WEATHER PATTERN WILL
CONTINUE INTO THE COMING WEEKEND. A LOW AMPLIFIED UPPER SHORT WAVE
WILL TRAVERSE ACROSS THE SOUTH CENTRAL PLAINS ON FRIDAY. ATTENDANT
SURFACE TROF WILL EXTENDING DOWN FROM TEXARKANA TO SOUTH CENTRAL
TEXAS BY NOON AND OOZE ACROSS INTO THE UPPER TEXAS COAST BY FRIDAY
EVENING. THIS FEATURE WILL RESULT IN WEST TO SOUTHWEST WINDS THROUGH
THE LOWER AND MID COLUMN OF THE ATMOSPHERE.  AS A RESULT...A DRY AND
WARM FORECAST IN STORE FOR FRIDAY AFTERNOON...GIVEN THE SOUTHWEST
WINDS...SUNNY SKIES AND DRY AIRMASS. A PREVAILING NWLY FLOW ALOFT
WILL CONTINUE ON SATURDAY AS ABOVE SEASONAL TEMPS PREVAIL.

SURFACE HIGH PRESSURE MOVES FROM THE NORTHERN PLAINS INTO THE
ARK-LA-TX REGION SATURDAY NIGHT INTO SUNDAY. THIS WILL ALLOW A BACK
DOOR FRONT TO MOVE IN THE REGION KNOCKING DOWN 850 TEMPS FROM 14C ON
18Z SATURDAY TO 8C ON 18Z SUNDAY. THEN THIS HIGH PRESSURE AREA MOVES
INTO THE AND ATLANTIC COAST STATES SUNDAY NIGHT INTO MONDAY. THIS
WILL ALLOW LOW LEVEL GULF MOISTURE AND RETURN FLOW TO COMMENCE
SATURDAY NIGHT THROUGH MONDAY WITH GOOD BOUNDARY LAYER MOISTURE
RECOVERY BY MONDAY. WENT WITH ECMWF DEPICTION OF MOISTURE / POP
FIELDS MONDAY WITH ECMWF CONSISTENT WITH SHORT WAVE TRACKING FROM
MEXICO INTO SOUTH TEXAS. THE EXTENDED RANGE MODELS INDICATE THAT LOW
LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS SOUTH TEXAS THROUGH
THURSDAY.

MODEL SOLUTIONS REALLY BEGIN TO DIVERGE GREATLY BY TUESDAY. THE
SOUTHERN STREAM WILL ONCE AGAIN BECOME ACTIVE FROM BAJA CALIFORNIA
THROUGH TEXAS. GFS HAS VERY STRONG SHORT WAVE TROF MOVING NEAR EL
PASO BY 18Z WEDNESDAY WITH VERY GOOD DIFFLUENCE ALOFT AND SYNOPTIC
FORCING. THE ECMWF CONTINUES TO EJECT MINOR PERTURBATIONS EASTWARD
DURING THE MIDDLE PART OF WEEK BEFORE EJECTING A MORE AMPLIFIED AND
ROBUST UPPER TROF FROM THE FOUR CORNERS TO EL PASO BY 12Z NEXT WEEK
FRIDAY. CONFIDENCE IS VERY LOW IN EITHER PARTICULAR SOLUTION AT THIS
TIME WITH UNFAVORABLE RUN TO RUN OR MODEL TO MODEL CONSISTENCY. WILL
GO AHEAD AND SHOW A GRADUAL INCREASE OF CHANCES OF SHOWERS FOR MID
WEEK.

.MARINE...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW HIGHLIGHT
CRITERIA THROUGH MUCH OF THE PERIOD. BY SUNDAY NIGHT...THE EASTERLY
FLOW STRENGTHENS...POSSIBLY TO SCA CRITERIA OVER THE OFFSHORE WATERS
OF SOUTH TEXAS.

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    42  74  46  83  55  /   0   0   0   0   0
VICTORIA          40  73  45  80  48  /   0   0   0   0   0
LAREDO            46  77  51  90  56  /   0   0   0   0   0
ALICE             40  76  44  86  52  /   0   0   0   0   0
ROCKPORT          44  69  49  79  56  /   0   0   0   0   0
COTULLA           39  76  45  85  50  /   0   0   0   0   0
KINGSVILLE        42  76  44  86  54  /   0   0   0   0   0
NAVY CORPUS       46  70  51  81  59  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60
     NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60
     NM.

&&

JV/71...SHORT TERM
SC/70...LONG TERM
Hazardous weather outlook, Feb 6, 6:06 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
606 AM CST WED FEB 6 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-071215-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
606 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS THIS
MORNING. CONDITIONS WILL IMPROVE FROM WEST TO EAST THIS AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE SUNDAY AND MONDAY
AS ONSHORE FLOW INCREASES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/76

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Kleberg

When
February 6, 3:00 PM CST to February 7, 6:00 PM CST
Where
Kleberg forecast zone
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

The 3000 acre King-Ranch/Laureles fire began as a prescribed burn on the King Ranch before control was lost as winds shifted. The fire began near Farm to Market 70, five miles east of Highway 285 (N 27 35.274 W 97 21.930) and burned into Nueces county 5 miles south of Corpus Christi. Two homes were threatened and saved. Extensive media coverage occurred due the proximity to Corpus Christi and smoke from the wildfire affecting the south side of the city of Corpus Christi. Two Texas Military Forces UH-60 Helicopters, two Texas Forest Service Air Attack Teams, and two TFS dozer strike teams, along with local fire departments, responded to the fire.

Wildfire, Nueces

When
February 6, 3:00 PM CST to February 7, 6:00 PM CST
Where
Nueces forecast zone
Reported by
Park/Forest Service
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

The 3000 acre King-Ranch/Laureles fire began as a prescribed burn on the King Ranch before control was lost as winds shifted. The fire began near Farm to Market 70, five miles east of Highway 285 (N 27 35.274 W 97 21.930) and burned into Nueces county 5 miles south of Corpus Christi. Two homes were threatened and saved. Extensive media coverage occurred due the proximity to Corpus Christi and smoke from the wildfire affecting the south side of the city of Corpus Christi. Two Texas Military Forces UH-60 Helicopters, two Texas Forest Service Air Attack Teams, and two TFS dozer strike teams, along with local fire departments, responded to the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84940, 84941.